Cutaneous melanoma in patients in treatment with biological therapy: Review of the literature and case report
- Author(s): Maria, Manganoni Ausilia;
- Cristina, Zane;
- Laura, Pavoni;
- Camillo, Farisoglio;
- Elena, Sereni;
- PierGiacomo, Calzavara-Pinton
- et al.
Published Web Locationhttps://doi.org/10.5070/D36hj3q12w
Letter: Cutaneous melanoma in patients in treatment with biological therapy: Review of the literature and case reportDepartment of Dermatology, University Hospital Spedali Civili, Brescia, Italy
Manganoni Ausilia Maria, Zane Cristina, Pavoni Laura, Farisoglio Camillo, Sereni Elena, Calzavara-Pinton PierGiacomo
Dermatology Online Journal 17 (8): 12
Herein we report a case of a melanoma arising in a patient receiving adalimumab and methotrexate for rheumatoid arthritis. A limited number of studies reported melanoma growth in patients undergoing treatment with biologics. This case report with a brief review of literature suggests that patients under treatment with biologics should be counseled to identify new pigmented lesions or changes in preexisting nevi. Clinicians' collaboration will facilitate recognition and timely diagnosis of early melanoma. If there is any doubt, excision for histological evaluation should be considered. Pending new studies, careful observation is encouraged.
Here we report a case of a melanoma arising in a patient receiving adalimumab and methotrexate for rheumatoid arthritis (RA).
A 65-year-man, skin type III, affected by RA and in therapy with methotrexate for 2 years and adalimumab for 1 year presented to the dermatology clinic. He had no family history for melanoma or familiar atypical nevus syndrome. At the end of January 2011, he was referred to the Melanoma Unit of University Hospital of Spedali Civili of Brescia for the rapid growth of an atypical pigmented lesion. The patient reported that he had a small pigmented lesion that grew rapidly over 4 months. Clinical examination revealed a pigmented lesion of 5 mm showing atypical features under dermoscopy. Excision biopsy revealed a superficial spreading melanoma, Breslow thickness 0.65 mm, 1 mitosis/mmq, and no ulceration; it was classified as pT1b. Clinical examination, pre-operative total-body computer tomography (TC Total Body) and lymph node ultrasonography showed no lymph node or visceral metastasis. In conformity to the American Joint Committee on Cancer Classification  we performed a wide excision and a sentinel lymph node biopsy after scintigraphy, which revealed no metastases.
Wolfe and Michaud  analyzed the incidence of cancer among patients with RA treated with biologics. The main finding of their study was the positive association between biologic therapy and skin cancers. However, Askling and Bongartz  questioned the current uncertainties concerning this risk and found that cancer risks in treated patients were “largely similar to those of other patients with RA.” (Table 1)
There are a limited number of studies reported about melanoma onset in patients under treatment with biologics [7-13, 16]. Specifically, Katoulis et al  reported a case of the development of two primary malignant melanomas after treatment with adalimumab, but the authors did not support a link between melanoma occurrence and the adalimumab-induced immunosuppressive state. Fulchiero GJ Jr et al  reported two cases of late recurrence of loco-regional metastatic melanoma; one of these occurred after initiation of adalimumab. The authors discussed the potentially causal relationship between tumour necrosis factor-alpha inhibition and reactivation of latent melanoma.
Krathen MS et al  underlined the importance of dermatologic screening in a population with RA, especially in consideration of the use of immunomodulatory therapy, which may further increase the risk of cutaneous malignancy.
Recently, we reported a case of two melanomas that grew rapidly in a young woman under treatment with another biological medication, eculizumab. In that case we supposed that appearance of melanoma during her biological treatment was more related to her history of melanoma . However, in this new patient it is important to emphasize that there was no previous melanoma, no family history of melanoma, and that the melanoma grew in 4 months. In consideration of the literature, the possible association between biological agents and melanoma cannot be excluded.
This case report with brief review of literature suggests that patients undergoing treatment with biologics should be counseled to identify new pigmented lesions or changes in pre-existing nevi.
Clinicians' collaboration will facilitate recognition and timely diagnosis of early melanoma. Additional studies are needed to further characterize the impact of biologic treatment and atypical melanocyte proliferation. Pending new studies, careful observation is encouraged.
References1. Balch CM, Gershenwald JE, Soong S, Thompson JF, Atkins MB, Byrd DR, Buzaid AC, et al. Final Version of 2009 AJCC Melanoma Staging and Classification. Journal of Clinical Oncology 2009, 27(36) pp. 6199-6206. [PubMed]
2. Mellemkjaer L, Linet MS, Gridley G, Frisch M, Moller H, Olsen JH. Rheumatoid arthritis and cancer risk. Eur J Cancer 1996;32A(10): 1753-7. [PubMed]
3. Askling J, Fored CM, Baecklund E, Brandt L, Backlin C, Ekbom A, et al. Haematopoietic malignancies in rheumatoid arthritis: lymphoma risk and characteristics after exposure to tumour necrosis factor antagonists. Ann Rheum Dis 2005;64:1414-20. [PubMed]
4. Thomas E, Brewster DH, Black RJ, Macfarlane GJ. Risk of malignancy among patients with rheumatic conditions. Int J Cancer 2000;88:497-502. [PubMed]
5. Wolfe F, Michaud K. Biologic treatment of rheumatoid arthritis and risk of malignancy: analyses from a large US observational study. Arch Rheum 2007;56:2886-95. [PubMed]
6. Askling J, Bongartz T. Malignancy and biologic therapy in rheumatoid arthritis. Curr Opin Rheumatol 2008;20:334-9. [PubMed]
7. Setoguchi S, Solomon DH, Weinblatt ME et al. Tumor Necrosis Factor alpha antagonist Use and Cancer in Patients with Rheumatoid Arthritis. Arthritis & Rheumatism. 2006; 54 (9) 2757-2764 [PubMed]
8. Lebas D, Staumont-Sallé D, Solau-Gervais E, Flipo RM, Delaporte E. Cutaneous manifestations during treatment with TNF-alpha blockers: 11 cases. Ann Dermatol Venereol. 2007; 134 (4 Pt 1):337-42. [PubMed]
9. Khan I, Rahman L, McKenna DB. Primary cutaneous melanoma: a complication of infliximab treatment? Clin and Exper Dermatol. 2009; 34:524-526 [PubMed]
10. Dreyer L, Mellemkjaer L, Hetland ML. Cancer in arthritis patients after anti-tumour necrosis factor therapy. Ugeskr Laeger. 2009; 171(17):506-11 [PubMed]
11. Kowalzick L, Eickenscheidt L, Komar M, Schaarschmidt E. Long term treatment of psoriasis with TNF-alpha antagonists. Occurrence of malignant melanoma. Hautartz 2009. 60:655-657. [PubMed]
12. Katoulis AC, Kanelleas A, Zambacos G, Panayiotides I, Stavrianeas NG. Development of two primary malignant melanomas after treatment with adalimumab: a case report and review of the possible link between biological therapy with TNF-alpha antagonists and melanocytic proliferation. Dermatology. 2010 Aug;221(1):9-12. Epub 2010 May 13. [PubMed]
13. Hacard F, Bens G, Maitre F, Le Bidre E, Estève E. Melanoma at a dysplastic nevus excision site in a patient on etanercept. Ann Dermatol Venereol. 2010; 137(3): 230-2 [PubMed]
14. Fulchiero GJ Jr, Salvaggio H, Drabick JJ, Staveley-O'Carroll K, Billingsley EM, Marks JG, Helm KF. Eruptive latent metastatic melanomas after initiation of antitumor necrosis factor therapies. J Am Acad Dermatol. 2007 May;56(5 Suppl):S65-7. [PubMed]
15. Krathen MS, Gottlieb AB, Mease PJ. Pharmacologic immunomodulation and cutaneous malignancy in rheumatoid arthritis, psoriasis, and psoriatic arthritis. J Rheumatol. 2010 Nov;37(11):2205-15. Epub 2010 Sep 1. [PubMed]
16. Manganoni AM, Pavoni L, Facchetti F, Farisoglio C, Sereni E, Calzavara-Pinton P. Melanoma in a patient in treatment with Eculizumab. Ann Hematol. 2011 Apr 5. [Epub ahead of print]. [PubMed]
© 2011 Dermatology Online Journal